Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 41, NWS Tucson, AZ

August 15, 2020Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 15, 2020, 8:56 PM MST for Pima County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2020, 8:56 PM MST (03:56 UTC)
Expired
Aug 15, 2020, 9:22 PM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 123 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
3627 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS55 KTWC 160356
SVRTWC
AZC019-160445-
/O.NEW.KTWC.SV.W.0041.200816T0356Z-200816T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
856 PM MST Sat Aug 15 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Pima County in southeastern Arizona...

* Until 945 PM MST.

* At 856 PM MST, severe thunderstorms were located along a line
  extending from near San Isidro to near Topawa to 8 miles northwest
  of San Miguel, moving west at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sells, Topawa, San Miguel, San Isidro, Ali Chukson, Gu Oidak,
  Vamori, Cowlic, Fresnal, Choulic, Newfield, Coldfields, No:ligk,
  Cababi, Comobabi, South Comobabi, San Luis - Sells District,
  Fresnal Canyon, Artesia and Rincon.

This includes Route 86 between mile markers 99 and 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3171 11227 3208 11211 3208 11159 3176 11162
      3153 11170
TIME...MOT...LOC 0356Z 083DEG 22KT 3202 11177 3183 11177 3170 11189 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
1 follow-up statement
202 
WWUS55 KTWC 160422
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
922 PM MST Sat Aug 15 2020

AZC019-160432-
/O.CAN.KTWC.SV.W.0041.000000T0000Z-200816T0445Z/
Pima-
922 PM MST Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3171 11227 3208 11211 3208 11159 3176 11162
      3153 11170
TIME...MOT...LOC 0417Z 083DEG 22KT 3200 11192 3181 11192 3168 11204 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:45 PM MST, 11 minutes earlier.

Area forecast discussion, Aug 15, 8:45 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
845 PM MST Sat Aug 15 2020

.SYNOPSIS...An extended period of excessive heat can be anticipated
into next week as high pressure remains in the region. There
might be a break in the heat from time-to-time as a chance of
showers and thunderstorms remain in the forecast. The weather
pattern will become favorable next week for a daily dose of
thunderstorms more typical of the monsoon season.

&&

.DISCUSSION...It turned into a fairly active afternoon and early
evening across a good portion of southeast Arizona with the bulk of
the activity to the south and east of Tucson. The most impressive
storms of the day were down in Santa Cruz and western Cochise
counties with a wind gust at Pioneer air field of 69 MPH. The storms
were widespread enough along with thunderstorms in adjacent northern
Sonora to result in an MCS in which we are on the northern periphery
of this evening. Latest radar imagery depicts the strongest storms
are now moving west across the Tohono O'odham Nation with more
isolated coverage generally from Tucson south and eastward. Heading
through the remainder of the evening into overnight, still plenty of
residual outflows to keep a few storms going but generally expect
coverage to diminish. We've gone ahead and made a few tweaks to the
forecast for tonight based on current trends. Sunday is still
shaping up to be an active day. See previous discussion below for
additional information.

&&

.AVIATION...Valid through 18/06Z.
BKN-OVC clouds 10-15k ft AGL from KTUS southward thru 16/12Z.
Otherwise, SCT-BKN clouds expected for southeast Arizona through the
forecast period. Isolated to scattered TSRA/SHRA thru 16/06Z, then a
slight chance of -TSRA/-SHRA thru 16/14Z. SFC wind generally less
than 12 kts thru the forecast period, except strong and gusty in the
vicinity of thunderstorms. Strong TSRA development possible Sunday
afternoon and evening, with areas of BLDU and TSRA wind gusts to 50+
kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are forecast the next 7 days, favoring areas south
and east of Tucson. Temperatures will remain hot through the middle
of the upcoming week, lowering several by next weekend. 20-foot
winds will follow typical diurnal patterns with the exception of
Monday and Tuesday when easterly winds are expected. Wind speeds
will be less than 15 mph outside of any thunderstorm gusts. Through
next Friday, daytime minimum relative humidity will generally be in
the 12 to 22 percent range in the valleys and 20 to 30 percent in
the mountains, with moderate to good overnight.

&&

.PREV DISCUSSION...Upper level plots this morning showed that the
500 mb high has shifted west over the past 12-24 hours and was
located west of Phoenix resulting in light E-NE flow over the area.
PW values across the area were holding in the 1.20" to 1.35" range.
At the surface dewpoints this afternoon ranged from the upper 40s to
the lower 60s. Out west the gulf surge continues, depth around 4k
feet per KYUX radar, with Yuma dewpoint around 70.

Isolated showers and thunderstorms were developing early this
afternoon over the higher terrain east of Tucson. These and
additional thunderstorms that develop later this afternoon into this
evening will propagate to the S-SW with Cochise and Santa Cruz
counties seeing the best areal coverage. Can't rule out a few severe
thunderstorms. Kept PoPs up overnight south of Tucson as outflows
emanating from New Mexico pass through keeping elevated convection
going.

Sunday still has the look of a classic "rim shot" event with the
upper high north of Las Vegas. Upper PoPs over the NBM guidance and
added heightened wording like damaging winds and blowing dust to the
forecast as storms develop over the higher terrain and propagate
mainly to the SW into a hot boundary layer. SPC has portions of the
area under marginal severe risk. Won't be surprised if a severe
watch box is issued for portions of the area for the late afternoon
to early evening hours.

Isolated to low scattered coverage of thunderstorms Monday through
Wednesday under east-northeast flow aloft with the upper high to our
north. In the tropics Invest 95E will become a named storm as it
moves to the NW toward the tip of Baja. This feature depending on
its track could produce a surge of deep moisture up the gulf of
California to enhance the chance of storm activity late in the week.
Still plenty of uncertainty at this time.

Record to near record highs continue this weekend with most of the
area under Excessive Heat Warning. However highs today will not be
as hot as the scorchers of the past two days. Potential for rim
shots Thu/Fri.

On the temperature side, still remaining hot with Excessive Heat
Warning in effect until Monday. Might need to extend into Tue/Wed
but at this time will hold off on that idea and see how conditions
evolve over the next 24-36 hours.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST Sunday for AZZ503-509.

 Excessive Heat Warning until 8 PM MST Monday for AZZ501-502-
 504>506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 15, 4:08 PM MST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
408 PM MST Sat Aug 15 2020

AZZ507-508-513-160000-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
408 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
500 PM MST...

At 408 PM MST, Doppler radar was tracking a strong thunderstorm near
St. David, or near Benson, moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Benson and St. David.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3209 11016 3191 10999 3177 11031 3204 11043
TIME...MOT...LOC 2308Z 058DEG 10KT 3196 11024

GL
Special weather statement, Aug 15, 5:26 PM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
526 PM MST Sat Aug 15 2020

AZZ506-509>511-160115-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-Galiuro and Pinaleno Mountains including
Mount Graham-
526 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 615 PM MST...

At 526 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of San Carlos, or 25 miles southeast of Globe, moving
south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Calva and San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3338 11017 3309 11016 3309 11052 3318 11052
      3318 11047 3320 11046 3319 11041 3320 11040
      3328 11046 3333 11044 3336 11045 3337 11044
TIME...MOT...LOC 0026Z 357DEG 10KT 3324 11035

TGD
Special weather statement, Aug 15, 5:35 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
535 PM MST Sat Aug 15 2020

AZZ504-507-513-514-160115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
535 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 615 PM MST...

At 535 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles east of Tanque Verde to 8 miles east
of Saguaro National Park East to 8 miles west of Benson. Movement was
west at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Benson, Tanque Verde, Vail, Saguaro National Park East, Mescal and
Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3233 11033 3188 11032 3188 11073 3230 11070
TIME...MOT...LOC 0035Z 081DEG 14KT 3229 11044 3216 11050 3195 11046

GL
Local storm report, Aug 15, 6:17 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
617 PM MST SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     6 WSW HUACHUCA CITY     31.60N 110.43W
08/15/2020  M69 MPH          COCHISE            AZ   ASOS

            ASOS STATION KALK PIONEER AIRFIELD.

&&

KJS
Special weather statement, Aug 15, 6:30 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
630 PM MST Sat Aug 15 2020

AZZ503-504-507-513-160230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
630 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 730 PM MST...

At 630 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 18 miles east of Tubac, moving west at 20 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Sahuarita, Green Valley, Tubac, Vail, East Sahuarita, Patagonia,
Sonoita, Elgin, Corona De Tucson, Summit, Tumacacori, Amado, Madera
Canyon and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3200 11051 3152 11054 3154 11112 3203 11103
TIME...MOT...LOC 0130Z 079DEG 16KT 3166 11074

GL
Special weather statement, Aug 15, 8:20 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
820 PM MST Sat Aug 15 2020

AZZ502>504-515-160415-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
820 PM MST Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 915 PM
MST...

At 820 PM MST, Doppler radar was tracking a strong thunderstorm near
Kitt Peak, or 16 miles east of Sells, moving west at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Sells, Three Points, Topawa, San Isidro, Kitt Peak, Ali Chukson,
Vamori, Fresnal, Choulic, Coldfields, Comobabi, Cababi, South
Comobabi, Fresnal Canyon, Artesia, Pan Tak, Rincon, Ali Molina and
South Komelik.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3206 11133 3160 11133 3168 11199 3213 11194
TIME...MOT...LOC 0320Z 095DEG 18KT 3191 11160

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:26 PM MSTSpecial Weather StatementTWCGraham49 min
Aug 15, 5:35 PM MSTSpecial Weather StatementTWC40 min
Aug 15, 5:38 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz52 min
Aug 15, 6:19 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Aug 15, 6:30 PM MSTSpecial Weather StatementTWCSanta Cruz60 min
Aug 15, 7:06 PM MSTDust Storm AdvisoryTWCPima54 min
Aug 15, 8:20 PM MSTSpecial Weather StatementTWCPima55 min
Aug 16, 10:13 AM MSTBlowing Dust AdvisoryTWCPima, Pinal11 hr
Aug 16, 3:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 16, 3:23 PM MSTSpecial Weather StatementTWC52 min
Aug 16, 3:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 16, 3:45 PM MSTSpecial Weather StatementTWC60 min
Aug 16, 3:53 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Aug 16, 4:10 PM MSTSpecial Weather StatementTWC35 min
Aug 16, 4:11 PM MSTDust Storm WarningTWCPima, Pinal2 hr
Aug 16, 4:16 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal119 min
Aug 16, 4:20 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz40 min
Aug 16, 4:25 PM MSTSevere Thunderstorm WarningTWCPima, Pinal50 min
Aug 16, 4:50 PM MSTFlash Flood Warning Considerable damage threatTWCPinal115 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.